Alert archive / Maryland / Tornado Warnings in 2003
Tornado Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Nov 5, 2003, 3:21 PM EST for Montgomery County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2003, 3:21 PM EST (20:21 UTC)
- Expired
- Nov 5, 2003, 4:00 PM EST
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 052021
TORLWX
MDC031-052100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EST WED NOV 5 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
MONTGOMERY COUNTY IN CENTRAL MARYLAND
* UNTIL 400 PM EST.
* AT 321 PM EST...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM
OVER BOYDS...MOVING EAST AT 45 MPH. LAW ENFORCEMENT OFFICIALS
REPORTED A TORNADO ON THE GROUND THIS IS A LIFE THREATENING
SITUATION...TAKE COVER NOW
* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ASPEN
HILL...COLESVILLE...DAMASCUS...GAITHERSBURG...GERMANTOWN...
MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY...POOLESVILLE...
ROCKVILLE...WHITE OAK AND BOYDS.
A TORNADO HAS BEEN CONFIRMED IF YOU ARE NEAR THE PATH OF THIS
TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES
SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS
DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES THEY OFFER NO
PROTECTION FROM VIOLENT WINDS. BLOCKING THE ROAD WILL PREVENT OTHERS
FROM REACHING SAFE SHELTER.
LAT...LON 3920 7744 3912 7749 3901 7700 3910 7695
3933 7718
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 5, 10:00 AM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Nov 5, 10:00 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 AM EST WED NOV 5 2003 BACK DOOR FRONT STRETCHES FROM NEAR MARTINSBURG TO ANNAPOLIS. FRONT IS SHOWING SIGNS OF PUSHING NWARD. MARTINSBURG WHICH WAS IN THE SOUP FOR A FEW HOURS THIS MORINING HAS NOW BROKEN OUT. MODELS CONTINUE TREND TO DISSIPATE FRONT OVER NNE ZONES AND HAVE IT GONE BY EARLY AFT FAR NE. REST OF CWA IN WARM SECTOR AND BREAKS IN CLDS ARE SHOWING UP. AREA OF PRECIP ASSOC WITH THE LIFT AHEAD OF THE APPROACHING FRONT HAS PUSHED INTO NW ZONES. MODELS CONTINUE TO SHOW LIFT PUSHING SLOWLY SE INTO CWA THRU THE DAY. EXPECT SCT SHRA TO BECOME MORE NUMEROUS AS THE DAY GOES ON. WILL CONTINUE OCCASIONAL SHRA FCST. HAVE OPTED TO ADD CHANCE TSRA S ZONES DUE TO LIS FORECAST NEAR -1 THIS AFT AND BREAKS IN CLDS NOW. BUFKIT SOUNDINGS SHOW SOME CAPE BY THIS AFT ALSO SUPPORTING THE POSSIBILITY OF SCT THUNDER. OVER NW AND NC ZONES WILL HAVE SLIGHT CHANCE TSRA...BUT IT WILL ALL DEPEND ON HOW MUCH SUN THEY SEE. NE ZONES SHUD BE MOSTLY CLOUDY...INHIBITING TSRA POSSIBILITY. WITH BREAKS IN THE CLDS...TEMPS WARMING A BIT MORE THAN FCST. WILL UPDATE TO RAISE HIGHS TODAY BASED ON CURRENT CONDITIONS. MMARGRAF ---------------------225 AM FORECAST DISCUSSION------------ .SHORT TERM...TODAY AND TNGT... THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH. THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS. TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND OVNGT. && .AVIATION... IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS INCRSG SLY FLOW TAKES OVR. THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY. CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE. MANNING && .LONG TERM...THU-TUES... CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Nov 5, 12:30 PM EST, 2 hours 51 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 PM EST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... HAZARDOUS WEATHER IS NOT EXPECTED. .DAY TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STRONG
In the hours before
Special weather statement, Nov 5, 2:35 PM EST, 46 minutes before
VAZ031-041-042-052-052030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 235 PM EST WED NOV 5 2003 AT 2:35 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF HILLSBORO TO BLUEMONT TO PARIS TO 4 MILES NORTHWEST OF MARKHAM...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF ASHBURN...DELAPLANE...HAYMARKET...LEESBURG...MIDDLEBURG... PURCELLVILLE...ROUND HILL...THE PLAINS...ARCOLA AND BLUEMONT WILL BE AFFECTED BY THESE STORMS THROUGH 3:30 PM. RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT FOR A POSSIBLE SEVERE THUNDERSTORM WARNING. ROGOWSKI
Special weather statement, Nov 5, 3:00 PM EST, 21 minutes before
DCZ001-MDZ009-VAZ053-054-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EST WED NOV 5 2003 AT 3:00 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE FROM NEAR LEESBURG TO NORTHWEST OF STERLING VIRGINIA. THE DISTRICT OF COLUMBIA...MONTGOMERY COUNTY...CITY OF ALEXANDRIA...CITY OF FALLS CHURCH...ARLINGTON AND FAIRFAX COUNTIES MAY BE AFFECTED BY THESE STORMS THROUGH 4:00 PM. RESIDENTS IN THESE AREAS SHOULD PREPARE TO TAKE ACTION SHOULD A SEVERE THUNDERSTORM WARNING BECOME NECESSARY. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:09 PM EST | Severe Thunderstorm Warning | LWX | Montgomery | 66 min |
| Nov 5, 3:35 PM EST | Severe Thunderstorm Warning | LWX | Howard | 40 min |
| Nov 5, 4:00 PM EST | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 45 min |
| Nov 5, 4:25 PM EST | Flash Flood Warning | LWX | Montgomery | 2 hr |
Nearby
Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.